Alert archive / California / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 3, NWS San Francisco Bay Area, CA

March 29, 2024Monterey County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 29, 2024, 3:12 PM PDT for Monterey County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2024, 3:12 PM PDT (22:12 UTC)
Expired
Mar 29, 2024, 4:00 PM PDT
In force
48 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 91 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS56 KMTR 292212
SVRMTR
CAC053-292300-
/O.NEW.KMTR.SV.W.0003.240329T2212Z-240329T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Francisco CA
312 PM PDT Fri Mar 29 2024

The National Weather Service in The San Francisco Bay Area has issued
a

* Severe Thunderstorm Warning for...
  West central Monterey County in central California...

* Until 400 PM PDT.

* At 311 PM PDT, severe thunderstorms were located along a line
  extending from 10 miles southwest of Carmel-By-The-Sea to 7 miles
  west of Andrew Molera State Park to 16 miles southwest of Big Sur
  Village, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Big Sur Village, Carmel Valley Village, San Clemente Dam, Andrew
  Molera State Park, Cachagua Near The Los Padres Dam, and Pico
  Blanco Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3623 12179 3623 12181 3625 12183 3628 12185
      3631 12190 3632 12189 3634 12189 3636 12191
      3639 12190 3640 12192 3651 12194 3656 12186
      3649 12166 3633 12160 3621 12175
TIME...MOT...LOC 2211Z 228DEG 24KT 3642 12203 3629 12197 3611 12202 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Flynn
3 follow-up statements
175 
WWUS56 KMTR 292233
SVSMTR

Severe Weather Statement
National Weather Service San Francisco CA
333 PM PDT Fri Mar 29 2024

CAC053-292300-
/O.CON.KMTR.SV.W.0003.000000T0000Z-240329T2300Z/
Monterey CA-
333 PM PDT Fri Mar 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR WEST CENTRAL MONTEREY COUNTY...

At 332 PM PDT, severe thunderstorms were located along the Big Sur 
Coastline, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Big Sur Village, Carmel Valley Village, San Clemente Dam, Andrew
Molera State Park, Cachagua Near The Los Padres Dam, and Pico Blanco
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3623 12179 3623 12181 3625 12183 3628 12185
      3631 12190 3632 12189 3634 12189 3636 12191
      3639 12190 3640 12192 3651 12194 3656 12186
      3649 12166 3633 12160 3621 12175
TIME...MOT...LOC 2232Z 252DEG 17KT 3654 12191 3629 12186 3618 12195 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Flynn
818 
WWUS56 KMTR 292248
SVSMTR

Severe Weather Statement
National Weather Service San Francisco CA
348 PM PDT Fri Mar 29 2024

CAC053-292300-
/O.CON.KMTR.SV.W.0003.000000T0000Z-240329T2300Z/
Monterey CA-
348 PM PDT Fri Mar 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR WEST CENTRAL MONTEREY COUNTY...

At 346 PM PDT, severe thunderstorms were located along a line
extending from Point Sur to Carmel Valley moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Big Sur Village, Carmel Valley Village, San Clemente Dam, Andrew
Molera State Park, Cachagua Near The Los Padres Dam, and Pico Blanco
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3634 12189 3643 12184 3654 12179 3649 12166
      3633 12160 3621 12175 3623 12179 3623 12181
      3625 12183 3628 12185 3631 12190 3632 12189
TIME...MOT...LOC 2246Z 247DEG 19KT 3644 12176 3632 12178 3621 12186 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Flynn
917 
WWUS56 KMTR 292256
SVSMTR

Severe Weather Statement
National Weather Service San Francisco CA
356 PM PDT Fri Mar 29 2024

CAC053-292306-
/O.EXP.KMTR.SV.W.0003.000000T0000Z-240329T2300Z/
Monterey CA-
356 PM PDT Fri Mar 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MONTEREY COUNTY
WILL EXPIRE AT 400 PM PDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with these thunderstorms.

&&

LAT...LON 3634 12189 3643 12184 3654 12179 3649 12166
      3633 12160 3621 12175 3623 12179 3623 12181
      3625 12183 3628 12185 3631 12190 3632 12189
TIME...MOT...LOC 2256Z 228DEG 24KT 3648 12171 3636 12173 3625 12181 

$$

Flynn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:42 PM PDT, 30 minutes earlier.

Area forecast discussion, Mar 29, 2:42 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
242 PM PDT Fri Mar 29 2024

...New SYNOPSIS, SHORT TERM, LONG TERM...

.SYNOPSIS...
Issued at 237 PM PDT Fri Mar 29 2024

A low pressure system with gale force winds is located
approximately 250 miles to west of San Francisco. As this system
approaches, it will bring widespread moderate to locally heavy
rain, gusty winds, and a few thunderstorms. Moderate impacts are
anticipated including minor flooding in urban areas and some
potential for tree/power line damage. Remember to stay up to date
on the current forecast and prepare for longer afternoon and
evening commutes.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 237 PM PDT Fri Mar 29 2024

The latest surface analysis from the Weather Prediction Center shows
the low pressure system located approximately 250 miles west of San
Francisco. Radar shows prefrontal widespread moderate to heavy rain
showers have developed ahead of the surface warm front. Showers have
already reached portions of the North Bay and San Francisco
Peninsula with 6 hour rain totals between 0.5-0.9 inches in portions
of the North Bay and Santa Cruz Mountains. These showers will
continue to move inland over the next several hours. The warm front
is expected to pass through the SF Bay Area by the late afternoon
(approximately 4-5 PM).

After warm frontal passage, destabilization is expected to occur
over the marine environment and thunderstorm chances increase
significantly. Model guidance from the HRRR suggests that as the
atmosphere destabilizes over the marine environment, convection will
become more scattered and allow for the development of isolated
stronger thunderstorms. The best window for thunderstorm development
has shifted slightly later from this morning with the best window
(20-35% chance) now occurring between 5PM this evening through 8PM
on Saturday. Current data from SFO and KMUX shows moderate surface
to 6km speed and directional shear, suggesting the formation of a
more favorable environment for thunderstorm development. As a more
strongly sheared and higher CAPE environment develops over the
marine environment, the likelihood of waterspout development
increases so we cannot rule out the potential for a landfalling
waterspout.

Velocity radar data shows widespread winds between 30 to 55 mph
moving onshore with the potential for locally higher winds to
develop due to terrain or shower influences. A Wind Advisory remains
in effect until 5AM Saturday for gusts 50+ mph in the highlands
(elevated interior terrain and coastal mountains) and 45+ mph in the
lowlands. A High Wind Warning is in effect along the Big Sur coast
for gusts up to 60 mph. As these strong, gusty winds move inland
there is increased likelihood of damage to trees and power lines.
Nuisance flooding may occur as heavier showers move through urban
areas but widespread river flooding is not expected.

Remember to stay up to date with the forecast and any
watches/warnings as the system continues to move through our area.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 237 PM PDT Fri Mar 29 2024

Scattered showers will continue Saturday into Sunday with elevated
thunderstorm chances continuing until 8PM on Saturday. While
thunderstorm chances are slightly lower on Saturday (20-25% chance)
than Friday (20-35% chance), cannot rule out the possibility of
isolated strong thunderstorms developing. Given the scattered nature
of these showers, some sunny breaks in between showers may be
possible, but remember to stay weather aware and carry an umbrella
with you in preparation for additional future showers. For
hydrologic concerns, some potential remains for nuisance flooding
overnight Friday into Saturday particularly if stronger showers
move over urban areas.

Showers will start to lighten up throughout the day on Saturday with
light showers expected through early Sunday morning. By Sunday
morning, most showers will have departed the area but a few isolated
light showers (< 0.1 inches) may linger into the early afternoon
hours. Winds will start to relax heading into Sunday as the pressure
gradient weakens. Temperatures will be on the cooler side with highs
in the upper 50's to low 60's and lows mostly in the 40's.

Sunday through Thursday:

High pressure will start to build during the early work week and
bring in drier, warmer weather across the region. Guidance hints
that unsettled weather will return towards the end of the work with
cooler temperatures and some light rain possible.

&&

.AVIATION...
(18Z TAFS)
Issued at 1120 AM PDT Fri Mar 29 2024

Widespread moderate rain showers are starting to move into the Bay
Area with increasing thunderstorm potential starting late this
afternoon and continuing into Saturday. Moderate rain to continue
through the evening before becoming lighter overnight. Gusty
southeast winds will continue through the TAF period with gusts up
to 35 knots possible. Winds will start to weaken overnight before
stronger winds return for several stations during the morning hours.
For now, CIGs remain VFR but as the rain continues to move inland
MVFR CIGs are expected to develop. Wind shear concerns will increase
throughout the Bay Area this afternoon and continue into the evening.

Vicinity of SFO...VFR to MVFR. Strong, gusty southerly to
southeasterly winds are expected with sustained winds between
15-20 knots and gusts up to 35 knots possible. Ceilings and
visibilities are expected to decrease as moderate showers continue
to move onshore with wind shear and strong SE gusts expected
between 20Z to 02Z. TS chances will increase starting between
01-02Z with increased VCTS potential from 02Z to 07Z. An AWW has
been issued for strong, gusty SE winds from 20Z to 02Z but an
extension may be needed based on how TS develop.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR to MVFR. Widespread light to moderate
rain is approaching the Central Coast which will reduce CIGs and
visibility as showers move over the airport. Gusty SE winds will
develop at MRY by 22Z and have already started at SNS (as of 18Z).
Gusty winds will continue through the late evening for MRY and
through the end of the TAF period for SNS. Given the SE wind
orientation, winds at SNS will be closely monitored as stronger
winds than currently in the TAF may develop. A slight chance of
thunderstorms exists tonight and continues into Saturday morning.

&&

.MARINE...
(Today through Wednesday)
Issued at 1120 AM PDT Fri Mar 29 2024

A strengthening low pressure system over the eastern Pacific
continues to move toward California resulting in southerly gales
and moderate to heavy rain today. Cold, unstable air aloft with
the low will also result in a slight to moderate chance of
thunderstorms later today, tonight and Saturday. Isolated severe
thunderstorms, with increasing potential for hail and a slight
potential for waterspout development, will increase in likelihood
into the afternoon. A high pressure system will build in behind
the  low late in the weekend and early next week bringing drier,
milder conditions to the area.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 5 AM PDT Saturday for CAZ006-504-509-510-512-
     514>516-518-528>530.

     Wind Advisory until 3 AM PDT Saturday for CAZ502-503-505.

     High Wind Warning until 9 PM PDT this evening for CAZ517.

     Wind Advisory from 9 PM this evening to 5 AM PDT Saturday for
     CAZ517.

PZ...Small Craft Advisory until 9 PM PDT this evening for SF Bay N of
     Bay Bridge.

     Small Craft Advisory until 3 PM PDT this afternoon for Mry Bay.

     Gale Warning until 3 AM PDT Saturday for Mry Bay.

     Gale Warning until 9 PM PDT this evening for Pigeon Pt to Pt
     Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena to Pt
     Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM-Pt Pinos to Pt
     Piedras Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

&&

SHORT TERM...Kennedy
LONG TERM....Kennedy
AVIATION...Kennedy
MARINE...Kennedy

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:15 AM PDTHigh Wind WarningMTRMonterey19 hr
Mar 29, 12:26 PM PDTSpecial Marine WarningMTR34 min
Mar 29, 1:14 PM PDTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo3 hr
Mar 29, 1:16 PM PDTAreal Flood AdvisoryMTRMarin3 hr
Mar 29, 1:43 PM PDTSpecial Marine WarningMTR62 min
Mar 29, 1:58 PM PDTSpecial Marine WarningMTR32 min
Mar 29, 2:11 PM PDTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Mar 29, 2:43 PM PDTSpecial Marine WarningMTR62 min
Mar 29, 3:33 PM PDTSpecial Weather StatementMTRSanta Cruz27 min
Mar 29, 3:43 PM PDTSpecial Marine WarningMTR32 min
Mar 29, 4:19 PM PDTSpecial Marine WarningMTR26 min
Mar 29, 4:27 PM PDTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz77 min
Mar 29, 4:30 PM PDTSpecial Marine WarningMTR30 min
Mar 29, 4:48 PM PDTAreal Flood AdvisoryMTRMonterey74 min
Mar 29, 4:57 PM PDTSpecial Marine WarningMTR12 min

Nearby

Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.